Missouri, 2019

Flash Flooding and Hail in Missouri, June 21 to 24, 2019

June 21 to 24, 2019 · NWS SGF · 33 events in 14 counties and zones

Another cycle of overnight and early morning storms complexes with scattered afternoon storms resumed across the region during the June 21-24 period. Flash flooding and severe storms occurred each day with this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Another cycle of overnight and early morning storms complexes with scattered afternoon storms resumed across the region during the June 21-24 period. Flash flooding and severe storms occurred each day with this activity. There was a Flash Flood Emergency issued for McDonald and Newton Counties on the morning of the 23rd as much as four to six inches fell on already saturated areas. One fatality occurred in McDonald County in the town of Anderson, as a home was washed away along Beaver Branch, a tributary to Indian Creek. This was the first flood fatality in a permanent home in the Springfield WFO, CWA history (since 1994).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 21, 5:02 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 5:02 AM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
602 AM CDT Fri Jun 21 2019

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Fri Jun 21 2019

Another very difficult forecast with significant model
disagreement with the evolution of several MCSs moving through the
region.

A couple MCSs are rolling across southern NE and northern KS early
this morning. The southern end of this activity may clip the
northeastern CWA this morning or early afternoon as the complex
turns southeast. There remains considerable model variability
with the progression of this convection. Attention then turns to
this to this afternoon and evening as any outflow from the earlier
MCS may trigger some isolated to scattered thunderstorms over the
northeastern CWA. The strongly capped environment will limit
development, but if any convection can get going it will tap into
a highly unstable environment. Therefore, large hail and damaging
winds are a threat that will have to be watched based on evolution
of the morning MCS.

Expecting highs around 90 today, with some low 90s (92-93).
Greatest potential for an upset to this expectation is the unknown
of convection over the northeast. Dew points will top out at 72-77
degrees, greatest west of Highway 65. Resulting heat indices range
from around 100 to 105. May need at heat advisory over portions of
the western CWA if higher than expected heat indices occur.
Southerly winds will gust to 20-35 mph today, strongest over the
west.

The forecast for tonight is, unfortunately, no easier. Wide spread
in model guidance showing evolution of another series of MCSs
makes for limited confidence. A couple CAMs (NAM-Nest and WRF-NMM) have
an MCS diving south across the CWA late tonight into Sat morning
while others show storms brushing the north and east CWA, and even
others keeping convection well north. Thinking the solutions
bringing the MCS across the area not the way to go, so weighted
the forecast on the dry side.

.LONG TERM...(Saturday through Thursday)
Issued at 336 AM CDT Fri Jun 21 2019

Saturday looks dry for the most part (as long as the Fri night MCS
activity stays out of the area). It will again be a hot day with
highs around 90 and heat indices around 100.

The shifting of the upper trough to the east later this weekend
into early next work week will result in greater shower and
thunderstorm chances and coverage Sat night into Sun and another
round Sun night into Mon morning. Flooding will be a concern
depending on how convection lines up, especially given recent
rainfall and elevated river levels across portions of the area.
Temps will be cooler with the precip across the area.

A building upper ridge more typical of summer builds in mid to
late next week. Could see some isolated afternoon showers and
thunderstorms, but no widespread rain is expected. Highs will
generally be in the 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 601 AM CDT Fri Jun 21 2019

Main concerns this period is gusty southerly winds today and LLWS
tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Jun 21, 8:07 AM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
907 AM CDT Fri Jun 21 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
907 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  A cluster of thunderstorms will likely track east and southeast
  into northern and northeastern portions of the outlook area this
  morning into the early afternoon hours. Damaging straight line
  winds, hail up to the size of half dollars, frequent lightning,
  and locally heavy rainfall will be possible. This will include a
  risk for isolated flash flooding.

  Heat index values today will be in the upper 90s to 105 degrees.
  Southerly wind gusts of 25 to 35 mph can also be expected on
  Friday across western Missouri and southeastern Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Heat index values on Saturday afternoon will be around 100
  degrees.

  Additional showers and storms will again return to the area from
  Saturday night into Monday. Some strong to severe storms and
  heavy rainfall will be possible along with at least a limited risk for
  flooding.

  Limited chances for thunderstorms will then continue into next
  Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  portions of central Missouri, mainly north of an Appleton City to
  Rolla line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Jun 21, 8:41 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Springfield MO
941 AM CDT Fri Jun 21 2019

MOZ055>057-211530-
Benton MO-Miller MO-Morgan MO-
941 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHERN MILLER AND
MORGAN COUNTIES UNTIL 1030 AM CDT...

At 940 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to near Urich. Movement was east
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Lake of The Ozarks...             Eldon...
Versailles...                     Warsaw...
Lincoln...                        Cole Camp...
Stover...                         Barnett...
Syracuse...                       Gravois Mills...
Olean...                          Palo Pinto...
Etterville...                     Lakeview Heights...
Florence...                       Brandon...
Crockerville...                   Zora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Truman Lake and Lake of the Ozarks, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3844 9264 3843 9241
      3834 9240 3834 9229 3833 9225 3834 9220
      3832 9219 3823 9352 3851 9351 3851 9330
      3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 1440Z 275DEG 40KT 3870 9250 3852 9398

Schaumann
Special weather statement, Jun 21, 9:44 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
1044 AM CDT Fri Jun 21 2019

KSZ073-MOZ066-211630-
Bourbon KS-Vernon MO-
1044 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON AND NORTHWESTERN
VERNON COUNTIES UNTIL 1130 AM CDT...

At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsville to 7 miles southeast of Parker
to near Le Roy. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Richards...                       Mapleton...
Metz...                           Stotesbury...
Hammond...                        Devon...
Harding...                        Xenia...

This includes Interstate 49 between mile markers 104 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3804 9508 3804 9461 3806 9461 3805 9433
      3792 9449 3777 9508
TIME...MOT...LOC 1543Z 309DEG 36KT 3877 9406 3824 9493 3805 9558

Schaumann

The radar

The Pleasant Hill radar (KEAX), 97 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 9 thunderstorm wind, 9 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
June 21, 10:42 AM CST
Where
Vernon County, 2.82 mi N of Walker
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
37.940, -94.240

A county firefighter reported moderate damage occurred to a 20 x 40 foot building.

Thunderstorm Wind, Cedar

When
June 21, 12:38 PM CST
Where
Cedar County, 1.64 mi E of Stockton Resv North
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.670, -93.750

Large tree limbs downed near Crabtree Cove Camping Park.

Thunderstorm Wind, Phelps

When
June 21, 1:05 PM CST
Where
Phelps County, 0.69 mi N of Edgar Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.710, -91.870

Large tree limbs were reported down.

Thunderstorm Wind, Polk

When
June 21, 1:07 PM CST
Where
Polk County, 2.76 mi N of Tin Town to 3.12 mi N of Tin Town
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
37.490, -93.200

A tree fell and blocked a roadway on 240th Road northeast of Pleasant Hope.

Thunderstorm Wind, Dent

When
June 21, 1:21 PM CST
Where
Dent County, 0.55 mi E of Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.650, -91.540

Several reports of limbs down and objects blown around were received around the town of Salem. Reports were received via social media.

Hail, Greene

When
June 21, 1:40 PM CST to 1:44 PM CST
Where
Greene County, Strafford to 0.25 mi E of Strafford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.270, -93.120

Quarter sized hail lasted for several minutes in Strafford.

Thunderstorm Wind, Howell

When
June 21, 2:25 PM CST
Where
Howell County, West Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.730, -91.850

A few power lines were reported down.

Thunderstorm Wind, Douglas

When
June 21, 2:50 PM CST
Where
Douglas County, 0.88 mi SW of Goodhope
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.910, -92.810

A large tree and many limbs were reported down in the Goodhope area.

Thunderstorm Wind, Shannon

When
June 21, 3:02 PM CST
Where
Shannon County, Venice to 1.26 mi NE of Venice
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.220, -91.420

Multiple large tree limbs were downed north of Eminence along Highway D and Highway 19.

Heavy Rain, McDonald

When
June 22, 8:30 AM CST to June 23, 8:30 AM CST
Where
McDonald County, 0.89 mi SE of Rocky Comfort
Reported by
Trained Spotter
Coordinates
36.740, -94.090

A trained spotter in Rocky Comfort measured 4.00 inches of rainfall.

Heavy Rain, Newton

When
June 23, 12:00 AM CST to 1:00 PM CST
Where
Newton County, 0.88 mi SE of Fredville
Reported by
Public
Coordinates
36.910, -94.410

The public measured 5.03 inches of rainfall since midnight.

Heavy Rain, Wright

When
June 23, 12:00 AM CST to 3:48 PM CST
Where
Wright County, 2.75 mi W of Dawson
Reported by
Broadcast Media
Coordinates
37.250, -92.370

The public reported 3.15 inches of rain since midnight. They indicated that several creeks and streams were out of their banks.

Heavy Rain, McDonald

When
June 23, 5:00 AM CST to June 24, 5:00 AM CST
Where
McDonald County, 2.17 mi SE of Coy
Reported by
COOP Observer
Coordinates
36.650, -94.500

A Coop Observer measured a 24 hour rainfall total of 6.13 inches.

Heavy Rain, Barry

When
June 23, 6:00 AM CST to June 24, 6:00 AM CST
Where
Barry County, 4.87 mi N of Mayflower
Reported by
COOP Observer
Coordinates
36.590, -94.060

A Coop Observer measured a 24 hour rainfall total of 3.14 inches.

Heavy Rain, McDonald

When
June 23, 7:00 AM CST to June 24, 7:00 AM CST
Where
McDonald County, 0.55 mi W of Lanagan
Reported by
CoCoRaHS
Coordinates
36.600, -94.460

A CoCoRaHS Observer measured a 24 hour rainfall total of 3.68 inches.

Heavy Rain, McDonald

When
June 23, 7:00 AM CST to June 24, 7:00 AM CST
Where
McDonald County, 0.69 mi S of Splitlog
Reported by
CoCoRaHS
Coordinates
36.690, -94.470

A CoCoRaHS Observer measured a 24 hour rainfall total of 3.94 inches.

Heavy Rain, McDonald

When
June 23, 7:00 AM CST to June 24, 7:00 AM CST
Where
McDonald County, 2.07 mi S of May
Reported by
CoCoRaHS
Coordinates
36.720, -94.530

A CoCoRaHS Observer measured a 24 hour rainfall total of 3.96 inches.

Heavy Rain, Newton

When
June 23, 7:00 AM CST to June 24, 7:00 AM CST
Where
Newton County, 1.77 mi NE of Belfast
Reported by
CoCoRaHS
Coordinates
36.890, -94.430

A CoCoRaHS Observer measured a 24 hour rainfall total of 3.35 inches.

Flash Flood, Newton

When
June 23, 8:15 AM CST to 3:15 PM CST
Where
Newton County, 1.89 mi WNW of Stark City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.878, -94.233

Highway 86 near East Newton High School was closed due to flooding.

Flash Flood, Newton

When
June 23, 8:25 AM CST to 3:15 PM CST
Where
Newton County, 0.69 mi S of Stella to 1.18 mi SSE of Fredville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.760, -94.200

Multiple swift water rescues were performed near the Stella and Fairview areas, along Highways AA, HH, and D.

Flash Flood, McDonald

When
June 23, 8:45 AM CST to 3:15 PM CST
Where
McDonald County, 1.17 mi WSW of Anderson to 1.36 mi SW of Anderson
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$800,000
Reported by
Broadcast Media
Coordinates
36.643, -94.449

Excessive heavy rainfall caused rapid rises to occur on the Beaver Branch and Indian Creek. A home along Beaver Branch was swept off its foundation and washed downstream. An elderly woman in the home was unable to escape and perished in the flood waters. A bridge on Main Street received significant damage from rapidly moving high water where Beaver Branch flows through the middle of town. Significant damage occurred to a building in the vicinity of the bridge. Numerous evacuations were performed by emergency crews from homes, apartments and businesses. Around 80 homes and businesses received water damage as water several inches deep entered the structures. Some structures had as much as 3 feet of water in them. The dollar damage amount is a summary for all damages in McDonald County for this event.

Flash Flood, Newton

When
June 23, 9:00 AM CST to 3:15 PM CST
Where
Newton County, 0.88 mi SW of Seneca to 1.16 mi SSW of Seneca
Cause
Heavy Rain
Property damage
$580,000
Reported by
Broadcast Media
Coordinates
36.840, -94.610

Several post on social media showed flooding in downtown Seneca with water entering some businesses. The dollar damage amount is a summary for all damages in Newton County for this event.

Flash Flood, Barry

When
June 23, 9:22 AM CST to 3:15 PM CST
Where
Barry County, 0.55 mi E of Monett to 0.51 mi SE of Monett
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.920, -93.910

Kelly Creek was out of its banks on Broadway Street with localized flooding on US 60 and Kyler Street in Monett.

Flash Flood, Lawrence

When
June 23, 9:30 AM CST to 3:15 PM CST
Where
Lawrence County, 0.69 mi S of Pierce City to 0.49 mi S of Pierce City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.940, -94.000

Clear Creek was flooded over the roadway on South Elm Street in Pierce City.

Flash Flood, Newton

When
June 23, 10:00 AM CST to 3:15 PM CST
Where
Newton County, 0.55 mi E of Neosho to 1.54 mi SE of Neosho
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.870, -94.360

Multiple homes were evacuated on the east side of Neosho, along Hickory Creek in the Riverside Drive, and Strafford Drive areas.

Flash Flood, Barry

When
June 23, 10:18 AM CST to 3:15 PM CST
Where
Barry County, 0.4 mi N of Exeter to 0.43 mi N of Exeter
Cause
Heavy Rain
Reported by
Public
Coordinates
36.676, -93.931

Flash flooding was reported in Exeter along Farm Road 1075. The report was received via social media.

Flash Flood, Barry

When
June 23, 10:30 AM CST to 3:15 PM CST
Where
Barry County, 5.23 mi WNW of Eagle Rock to 4.38 mi WNW of Eagle Rock
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.590, -93.830

The low water crossing flooded near the Roaring River Fish Hatchery. In addition, Camp Grounds 2 and 3 were evacuated at Roaring River Sate Park due to flash flooding.

Thunderstorm Wind, Howell

When
June 23, 11:34 AM CST
Where
Howell County, 0.55 mi W of West Plains
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.730, -91.860

Several reports of tops of trees broken off in many yards. Power lines were downed. Wendys and Hardees lost signage or parts of signage. Large healthy limbs were down from high winds.

Flash Flood, Newton

When
June 23, 12:26 PM CST to 3:15 PM CST
Where
Newton County, 0.82 mi N of Racine to 0.83 mi N of Racine
Cause
Heavy Rain
Reported by
Public
Coordinates
36.912, -94.530

Fast running water up to 6 inches deep was running over the road Highway 86 south of Reddings Mill and north of Racine. The report was received via social media.

Flash Flood, McDonald

When
June 23, 1:38 PM CST to 3:15 PM CST
Where
McDonald County, 0.89 mi SE of Jacket to 1.44 mi SE of Jacket
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.510, -94.110

Highway KK was flooded and impassable at Big Sugar Creek.

Flash Flood, McDonald

When
June 23, 1:40 PM CST to 3:15 PM CST
Where
McDonald County, 3.04 mi SE of Powell to 2.98 mi SE of Powell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.590, -94.140

Big Sugar Creek was flowing out of its banks across Highway 90 in multiple locations. Water was at least 7 inches deep on the road surface.

Flash Flood, McDonald

When
June 23, 1:43 PM CST to 3:15 PM CST
Where
McDonald County, 0.03 mi NE of Mountain to 0.43 mi SSW of Mountain
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.530, -94.130

Catalpa Road was impassable at Big Sugar Creek. Water was in excess of 8 inches deep.

Flash Flood, McDonald

When
June 23, 1:45 PM CST to 3:15 PM CST
Where
McDonald County, 0.69 mi N of Mountain to 0.66 mi N of Mountain
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.540, -94.130

The low water bridge on West Mountain Road near The Branded K venue was covered by at least 12 inches of fast moving water and was impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, McDonald2019-06-2364FemalePermanent HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835129, 835130, 835132, 835133, 835134, 835103, 835135, 835136, 835137, 835120, 835121, 835122, 835123, 835124, 835125, 835126, 835127, 835128, 835159, 835160, 835231, 835161, 835148, 835151, 835155, 835156, 835157, 835138, 835158, 835227, 835228, 835229, 835230.